Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 61, NWS Key West, FL

June 23, 2021

NWS Key West, FL issued this special marine warning at Jun 23, 2021, 9:54 AM EDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2021, 9:54 AM EDT (13:54 UTC)
Expired
Jun 23, 2021, 10:27 AM EDT
In force
33 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 63 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 1.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WHUS52 KKEY 231354
SMWKEY
GMZ032-033-035-231500-
/O.NEW.KKEY.MA.W.0061.210623T1354Z-210623T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
954 AM EDT Wed Jun 23 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
  fathoms...
  Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
  beyond 5 fathoms...

* Until 1100 AM EDT.

* At 954 AM EDT, a strong thunderstorm was located 20 nm west of
  Northwest Cape Sable, moving southwest at 5 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent intense lightning, and blinding downpours.

* The strong thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2521 8153 2515 8152 2511 8149 2510 8148
      2496 8155 2514 8177 2527 8153
TIME...MOT...LOC 1354Z 038DEG 6KT 2518 8154 

HAIL...0.00IN
WIND...>34KTS

$$

NB
1 follow-up statement
730 
FZUS72 KKEY 231427
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
1027 AM EDT Wed Jun 23 2021

GMZ032-033-035-231435-
/O.CAN.KKEY.MA.W.0061.000000T0000Z-210623T1500Z/
1027 AM EDT Wed Jun 23 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...

The thunderstorm has weakened, however, boaters should still take 
precautions for occasional cloud to surface lightning strikes.

LAT...LON 2521 8153 2515 8152 2511 8149 2510 8148
      2496 8155 2514 8177 2527 8153
TIME...MOT...LOC 1423Z 038DEG 6KT 2514 8158 

$$

NB

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 23, 4:57 AM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 23, 4:57 AM EDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Key West FL
457 AM EDT Wed Jun 23 2021

.DISCUSSION...
An upper-level composite analysis this morning shows the Florida
Keys and adjacent coastal waters between multiple upper-level
synoptic-scale features. A long-wave trough extended from eastern
Canada to the northeastern Gulf of Mexico, a deep layer mean
anticyclone was centered over the western North Atlantic, with a
ridge extending westward to about the Bahamas, and a tropical
upper-tropospheric trough (TUTT) cell was meandering near western
Cuba. A residual Saharan Air Layer (SAL) plume covered the
northwestern Caribbean Sea, Yucatan Channel, and southern Gulf of
Mexico, and was associated with rather steep mid-level lapse rates
across this region. The surface air mass of course is maritime
tropical, and current air temperatures in most Keys island
communities are holding in the lower 80s, with dewpoint
temperatures in the mid 70s. At the surface, a high pressure cell
was centered over the Atlantic, with a ridge extending westward
across the Florida Peninsula and Gulf of Mexico. The Florida Keys
are positioned for the moment just south of the ridge axis in weak
to moderate gradient flow and light to gentle east/southeast
breezes. The thermodynamic environment certainly is supportive of
deep, moist convection, with the primary limiting factor being the
lifting of near-surface air to the level of free convection. The
moist layer has deepened during the last 24 hours, and the
atmosphere is very (conditionally) unstable thanks to the presence
of the lingering SAL plume aloft. Nevertheless, slow-moving
mesoscale boundaries and convergence zones have only been able to
initiate isolated showers and thunderstorms overnight.

The forecast for the next few days hinges on the evolution a
complex upper-air pattern. Numerical weather prediction machine
models suggest an accumulation of cyclonic vorticity aloft over
the service area with time, from both midlatitude (cutoff low from
baroclinic trough) and tropical (TUTT cell) sources, leading to
modest height falls and some forcing for ascent. The weak
boundary-layer flow near the ridge axis will ensure that terrain-
induced differential heating circulations, as well as convective
outflow, will play significant roles in convective initiation,
mode, and evolution as well. Statistical guidance has consistently
shown above-average rain and thunder chances for today through at
least Friday, associated with these changes, and we agree that a
somewhat cloudier/wetter pattern is likely (on and off) during
this time, although individual rain/storm episodes will be very
difficult to time. The surface high pressure cell gradually will
re-form northward, then intensify and expand, resulting in
freshening easterly flow, with nocturnal surges likely beginning
later tonight, but especially Thursday night and perhaps Friday
night as well.

The local digital forecast database has been updated, and derived
products are being formulated and transmitted right now. &&

.MARINE...
No watches, warnings, or advisories are in effect for Florida Keys
coastal waters zones. An expansive high pressure cell from the
western North Atlantic to the southeastern United States will be
the primary driver of local winds and seas through the week. The
shape and location of the associated high pressure ridge across
the Florida Peninsula will fluctuate, resulting in east to
southeast breezes undergoing peaks and lulls across Florida Keys
coastal waters, from today through Sunday. Both rain and
thunderstorm chances will increase today and tonight, with winds
and seas higher in and near scattered thunderstorms, from today
through Friday.
&&

.AVIATION...
VFR conditions will prevail at both terminals through 06z/24th. A
cumulus cloud line is expected to form late in the morning or early
afternoon with convection from the mainland possible this evening.
VCTS has been added to the TAFs for both island terminals for much
of the day, however there is still quite a bit of uncertainty in
regards to timing and exact location for convection. Otherwise,
winds will shift from the southeast to more northeast to east
tomorrow evening.
&&

.CLIMATE...
On this day in 1877, the daily record rainfall of 1.84 inches was
recorded in Key West. Rainfall records date back to 1871.
&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  89  80  88  80 / 40 40 60 50
Marathon  91  81  88  80 / 40 40 60 50
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Kasper
Aviation/Nowcasts....Williams
Data Acquisition.....KR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 23, 5:13 AM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
513 AM EDT Wed Jun 23 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-241000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
513 AM EDT Wed Jun 23 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected. The primary thunderstorm
hazard will be lightning strikes. A secondary thunderstorm hazard
will be locally strong wind gusts of 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered thunderstorms are expected. The primary thunderstorm
hazard will be lightning strikes. A secondary thunderstorm hazard
will be locally strong wind gusts of 30 to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Kasper

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:09 AM EDTSpecial Marine WarningKEY66 min
Jun 23, 9:23 AM EDTSpecial Marine WarningKEY52 min
Jun 23, 6:25 PM EDTSpecial Marine WarningKEY35 min
Jun 23, 7:03 PM EDTSpecial Marine WarningKEY27 min
Jun 23, 7:27 PM EDTSpecial Marine WarningKEY33 min
Jun 23, 7:56 PM EDTSpecial Marine WarningKEY13 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.